Lithium intoxication can manifest itself in a number of ways, including central nervous, neuromuscular, gastrointestinal, cardiovascular, renal, and other, less frequent groups of symptoms.
There is, at best, a rough correlation between serum lithium levels and the symptoms of lithium intoxication. As an approximate guide for clinical practice, it can assumed that serum lithium levels of 1.5 mmol/l or more will generally lead to adverse side-effects. Clear signs of lithium intoxication can almost always be observed at serum lithium levels of 2.0 mmol/l or more. Levels of 3.5 mmol/l or more can result in death.
Lithium intoxication cannot be ruled out simply based on the fact that serum lithium levels are within therapeutic limits. If in doubt, it can be helpful to determine the lithium concentration in brain tissue using NMR spectroscopy. Alternatively, it is possible to measure the concentration of lithium in erythrocytes.
The risk of permanent organ damage, especially of the brain and kidneys, increases with the time the body is exposed to toxic concentrations of lithium. Therefore, if a patient is diagnosed with lithium intoxication, it is important to act immediately.
Lithium intoxication can be caused either by a single, large overdose of lithium salts (i.e. as part of a suicide attempt) or a reduction of renal lithium clearance resulting, for example, from kidney disease. Because renal function can be influenced by a variety of factors, it is absolutely essential that physicians be aware of anything that might predispose their individual patients to lithium poisoning.
Physicians who administer lithium prophylaxis must be well-trained in pharmacology, have experience with the administration and monitoring of long-term lithium treatment, and be able to build a relationship of mutual trust between themselves, their patient, and – if possible – people who are part of the patient’s psychosocial environment.